• Help us to support others – donate now and change a life

    Donate now

Resources

  • A
  • A
  • A
Text size

Dear doctor: Postural tachycardia syndrome and M.E.

Dear doctor: Postural tachycardia syndrome and M.E.

From InterAction 94, Christmas 2016

Our medical adviser, Prof Julia Newton, answers a reader's question about postural tachycardia syndrome (PoTS) and M.E.

“I sometimes get very dizzy when I stand up too quickly, is this part and parcel of my M.E.?” 

Prof Newton says: 

This is a really common sensation that people with M.E. will report. When I see somebody in the clinic who describes dizziness on standing up, or, at the very extreme end of things, dizziness followed by a blackout, it always makes me wonder whether they are experiencing either a drop in their blood pressure or an increase in their heart rate. If people are dropping their blood pressure when they stand up this is a condition called orthostatic hypotension; if they are increasing their heart rate then they may have a condition call postural tachycardia syndrome (PoTS). 

Symptoms when standing up such as dizziness or light headedness are described as orthostatic intolerance (with orthostasis being the process of standing upright). Postural tachycardia syndrome has been shown in studies from the UK and in Australia to be a condition found in up to one third of those with a diagnosis of M.E./CFS, if it is looked for. 

PoTS is a form of dysautonomia, ie. a problem of the autonomic nervous system (this is the nervous system that carries out everything in our bodies outside our conscious control). PoTS is diagnosed when the heart rate increases by 30 beats per minute on standing upright. In our clinic, we test for this in the first instance using what is called an active stand of up to ten minutes. 

Much like M.E., the cause of PoTS is not known and currently there are no randomised control trials that support one treatment above another. So the treatments we tend to use in clinic are largely what we describe as supportive, and include activity management, increasing vascular volume with fluid and, on occasion, salt. If these nonpharmacological treatments are not of benefit we will then consider whether we try treatment to slow the heart rate down. 

PoTS UK is the national patient charity for PoTS. Their advice is very well written and I would strongly recommend their website for anyone who thinks they have PoTS or has this diagnosis. www.potsuk.org